Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Compactifications of $ {\bf C}\sp{n}$


Authors: L. Brenton and J. Morrow
Journal: Trans. Amer. Math. Soc. 246 (1978), 139-153
MSC: Primary 32J10; Secondary 32C40
DOI: https://doi.org/10.1090/S0002-9947-1978-0515533-X
MathSciNet review: 515533
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a compactification of $ {{\text{C}}^n}$. We assume that X is a compact complex manifold and that $ A\, = \,X\, - \,{{\text{C}}^n}$ is a proper subvariety of X. If we suppose that A is a Kähler manifold, then we prove that X is projective algebraic, $ {H^{\ast}}\left( {A,\,{\textbf{Z}}} \right)\, \cong \,{H^{\ast}}\left( {{{\textbf{P}}^{n\, - \,1}},\,{\textbf{Z}}} \right)$, and $ {H^{\ast}}\left( {X,\,{\textbf{Z}}} \right)\, \cong \,{H^{\ast}}\left( {{{\textbf{P}}^n},\,{\textbf{Z}}} \right)$. Various additional conditions are shown to imply that $ X\, = \,{{\textbf{P}}^n}$. It is known that no additional conditions are needed to imply $ X\, = \,{{\textbf{P}}^n}$ in the cases $ n\, = \,1,\,2$. In this paper we prove that if $ n\, = \,3$, $ X\, = \,{{\textbf{P}}^3}$.


References [Enhancements On Off] (What's this?)

  • [1] E. Bombieri and D. Husemoller, Classification and embeddings of surfaces, Notes prepared for the Sonderforschungsbereich 'Theoretische Mathematik', Universitat Bonn, Bonn, 1975. MR 0506292 (58:22085)
  • [2] L. Brenton, A note on compactifications of $ {{\textbf{C}}^2}$, Math. Ann. 206 (1973), 303-310. MR 0338457 (49:3221)
  • [3] -, Some algebraicity criteria for singular surfaces, Invent. Math. 4 (1977), 129-144. MR 0463508 (57:3457)
  • [4] -, Some examples of singular compact analytic surfaces which are homotopy equivalent to the complex projective plane, Topology 41 (1977), 423-433. MR 0470253 (57:10011)
  • [5] L. Brenton and J. Morrow, Compactifying $ {{\textbf{C}}^n}$, Proc. Sympos. Pure Math., vol. 30, Amer. Math. Soc., Providence, R. I, 1977, pp. 241-246. MR 0454083 (56:12334)
  • [6] M. Cornalba and P. Griffiths, Analytic cycles and vector bundles on noncompact algebraic varieties, Invent. Math. 28 (1975), 1-106. MR 0367263 (51:3505)
  • [7] H. Grauert, Über Modifikationen und exzeptionelle analytische Mengen, Math. Ann. 146 (1962), 331-368. MR 0137127 (25:583)
  • [8] P. Griffiths, The extension problem in complex analysis. II. Embeddings with positive normal bundle, Amer. J. Math. 88 (1966), 366-446. MR 0206980 (34:6796)
  • [9] R. Gunning and H. Rossi, Analytic functions of several complex variables, Prentice-Hall, Englewood Cliffs, N. J., 1965. MR 0180696 (31:4927)
  • [10] F. Hirzebruch, Some problems on differentiable and complex manifolds, Ann. of Math. (2) 60 (1954), 212-236. MR 0066013 (16:518c)
  • [11] F. Hirzebruch and K. Kodaira, On the complex projective spaces, J. Math. Pures Appl. 36 (1957), 201-216. MR 0092195 (19:1077c)
  • [12] M. Inoue, On surfaces of class $ {\text{VI}}{{\text{I}}_0}$, Invent. Math. 24 (1974), 269-310. MR 0342734 (49:7479)
  • [13] S. Kobayashi and T. Ochiai, Characterizations of complex projective spaces and hyperquadrics, J. Math. Kyoto Univ. 13 (1973), 31-47. MR 0316745 (47:5293)
  • [14] K. Kodaira, On the structure of compact complex analytic surfaces. I, IV, Amer. J. Math. 86 (1964), 751-798; ibid. 90 (1968), 1048-1065. MR 0187255 (32:4708)
  • [15] -, Holomorphic mappings of polydiscs into compact complex manifolds, J. Differential Geometry 6 (1971), 33-46. MR 0301228 (46:386)
  • [16] H. Laufer, On minimally elliptic singularities, Amer. J. Math. (to appear). MR 0568898 (58:27961)
  • [17] B. Moisheson, On n-dimensional compact complex varieties with n algebraically independent meromorphic functions, Izv. Akad. Nauk SSSR Ser. Mat. 30 (1966), 133-174, 345-386, 621-656; English transl., Amer. Math. Soc. Transl. (2) 63 (1967), 51-177.
  • [18] J. Morrow, A survey of some results on complex Kahler manifolds, Global analysis, Univ. of Tokyo Press, Tokyo, 1969. MR 0258072 (41:2719)
  • [19] -, Minimal normal compactifications of $ {{\textbf{C}}^2}$, Proc. Conf. on Complex Analysis, Rice Univ. Studies 59 (1973), 97-112. MR 0333255 (48:11580)
  • [20] J. Morrow and H. Rossi, Some theorems of algebraicity for complex spaces, J. Math. Soc. Japan 27 (1975), 167-183. MR 0407326 (53:11102)
  • [21] R. Narasimhan, The Levi problem for complex spaces. II, Math. Ann. 146 (1962), 195-216. MR 0182747 (32:229)
  • [22] S. Novikov, Topological invariance of rational Pontrjagin classes, Dokl. Akad. Nauk SSSR 163 (1965), 298-300. (Russian) MR 0193644 (33:1860)
  • [23] C. P. Ramanujan, A characterization of the affine plane as an algebraic variety, Ann. of Math. (2) 94 (1971), 69-88. MR 0286801 (44:4010)
  • [24] R. Remmert and T. Van de Ven, Zwei Satze über die komplexprojektive ebene, Nieuw Arch. Wisk. (3) 8 (1960), 147-157. MR 0132557 (24:A2397)
  • [25] A. Van de Ven, Analytic compactifications of complex homology cells, Math. Ann. 147 (1962), 189-204. MR 0140125 (25:3548)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32J10, 32C40

Retrieve articles in all journals with MSC: 32J10, 32C40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0515533-X
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society